Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 56, NWS JSJ

September 19, 2022

NWS JSJ issued this flash flood warning at Sep 19, 2022, 2:37 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2022, 2:37 PM CDT (19:37 UTC)
Expired
Sep 19, 2022, 7:00 PM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 58 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

664 
WGCA52 TJSJ 191937
FFWSJU
PRC001-039-073-101-107-141-200000-
/O.NEW.TJSJ.FF.W.0056.220919T1937Z-220920T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
337 PM AST Mon Sep 19 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Adjuntas County in Puerto Rico...
  Ciales County in Puerto Rico...
  Jayuya County in Puerto Rico...
  Morovis County in Puerto Rico...
  Orocovis County in Puerto Rico...
  Utuado County in Puerto Rico...

* Until 800 PM AST.

* At 337 PM AST, Doppler radar indicated heavy rain moving once 
  again across the warned area. This rainfall in addition to previos 
  rains will result in flash flooding, mudslides and rockfalls. 
  Additional rainfall amounts of 2 to 5 inches are possible in the 
  warned area. Flash flooding is ongoing.

  HAZARD...Life threatening flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1823 6682 1832 6683 1832 6677 1835 6673
      1832 6672 1832 6666 1838 6642 1833 6637
      1828 6638 1824 6635 1819 6635 1817 6640
      1818 6647 1815 6654 1817 6659 1815 6667
      1813 6668 1811 6673 1813 6680 1819 6684

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

OMS
1 follow-up statement
381 
WGCA72 TJSJ 200002
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
802 PM AST Mon Sep 19 2022

PRC001-039-073-101-107-141-200012-
/O.EXP.TJSJ.FF.W.0056.000000T0000Z-220920T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adjuntas PR-Ciales PR-Jayuya PR-Morovis PR-Orocovis PR-Utuado PR-
802 PM AST Mon Sep 19 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR ADJUNTAS, CIALES, JAYUYA, 
MOROVIS, OROCOVIS AND UTUADO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 PM AST Tuesday for 
portions of Puerto Rico and Virgin Islands.

LAT...LON 1823 6682 1832 6683 1832 6677 1835 6673
      1832 6672 1832 6666 1838 6642 1833 6637
      1828 6638 1824 6635 1819 6635 1817 6640
      1818 6647 1815 6654 1817 6659 1815 6667
      1813 6668 1811 6673 1813 6680 1819 6684

$$

ERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 11:09 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 19, 11:09 AM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1209 PM AST Mon Sep 19 2022

.UPDATE...

Life-threatening to catastrophic flooding and multiple mudslides and
river out of their banks continue associated with rainbands of the
tail of Hurricane Fiona. The eye of Hurricane Fiona is now located
over the northern coast of Dominican Republic, and is expected to
move towards the open Atlantic waters in the next few hours.
Tropical storm-force winds continue over the area associated with
Fiona's tail bands. Therefore, the Hurricane Warning has been
replaced with a Tropical Storm Warning for Puerto Rico. Rainbands
associated to the storm will continue to affect the region through
the through at least Tuesday morning, especially over the
southern and eastern portions of Puerto Rico. Indirect impacts
from Hurricane Fiona will continue through midweek as trailing
moisture will linger, further complicating rescue and recovery
efforts. Please follow the latest Hurricane Local Statement
(HLSSJU) and Tropical Cyclone Product (TCPAT2) for additional
details.

.AVIATION...At 19/15Z Hurricane Fiona was centered over the
northern coast of the Dominican Republic. Winds over Puerto Rico
have subsided near the surface, but winds tropical storm winds as
50 kt from the ESE with strong winds in rain bands will reach the
sfc. MVFR to LIFR conds and mtn obscurations will prevail in RA
for most of PR til at least 19/22Z. -RA conts ovr the USVI thru
at least 19/12Z. The SE winds are less than 20 kt with some hir
gusts in the USVI where conds are VFR due to -RA and high CIGS.

.MARINE...Deteriorated, hazardous marine and coastal conditions
are anticipated for the next several days across the local waters.
Seas between 12 to 15 feet are expected to continue across the
Mona Passage and Atlantic Offshore waters, elsewhere between 5 and
10 feet. Expect winds at 30 to 50 knots with higher gusts.

&&

//Previous discussion issued at 614 AM AST Sun Sep 19 2022

.SYNOPSIS...

Hurricane Fiona's center is now over the eastern Dominican
Republic. The outer bands of Fiona will continue to result in
life-threatening to catastrophic flooding across the islands
today. The heaviest rainfall continues to produce considerable
flooding over most of the area, with extreme amounts reaching over
25 inches, and most rivers are running high or out of their banks.
Additionally, hazardous marine conditions are still in place. A
wet pattern will still be in place through early in the workweek.

&&

.SHORT TERM...Today through Wednesday...

Life-threatening to catastrophic flooding and multiple mudslides and
river out of their banks continue associated with rainbands of
Hurricane Fiona. The eye of Hurricane Fiona made landfall in
Dominican Republic at 330 AM AST. The hurricane wind field is over
the waters. However, tropical storm-force winds continue over the
area associated with Fiona's feeding bands. Therefore, the Hurricane
Warning has been replaced with a Tropical Storm Warning for Puerto
Rico. Rainbands associated to the storm will continue to affect the
region through the morning hours, especially over the southern half
of Puerto Rico. Indirect impacts from Hurricane Fiona will continue
through midweek as trailing moisture will linger, further
complicating rescue and recovery efforts. Please follow the latest
Hurricane Local Statement (HLSSJU) and Tropical Cyclone Product
(TCPAT2) for additional details.

&&

.LONG TERM...Thursday Through Monday...

A wet pattern is expected to continue as generally southeasterly
flow will prevail in the lower level, filling the local atmosphere
with saturated air. The atmosphere will continue to be unstable
post-Fiona, therefore thunderstorms are expected throughout the
week. Due to days of continuous rainfall, soils across the islands
will be very saturated and the probability for flooding and
landslides will be elevated. Precipitable water values will remain
above normal and then will decrease by Thursday into the weekend
as patchy moisture moves over the region until about Sunday when a
tropical wave may pass over the region. A strong Tropical Upper
Tropospheric Trough (TUTT) may develop east of the region on
Friday. The position of this upper low and tropical wave will
determine how much rainfall will occur next weekend. Overall, for
the long term forecast, a diminishing wet pattern leading to a
normal weather pattern is expected with the greatest hazards being
urban and small stream flooding, isolated mudslides, and daily
thunderstorms.

&&

.AVIATION...

(06Z TAFS)

At 19/09Z Hurricane Fiona was centered over the eastern
end of the Dominican Republic. Winds over Puerto Rico have subsided
near the surface, but winds no more than 1000 feet abv the surface
are as much as 50 kt from the ESE and strong winds in rain bands
will reach the sfc. MVFR to LIFR conds and mtn obscurations will
prevail in RA for most of PR til at least 19/15Z. -RA conts ovr the
USVI thru at least 19/12Z. The SE winds are less than 20 kt with
some hir gusts in the USVI where conds are VFR due to -RA and high
CIGS.

&&

.MARINE...

Due to Fiona's feeding bands, which have tropical storm force
winds, thunderstorms, and significant heavy rains, hazardous
marine conditions will continue. Seas will continue to be
dangerous, and mariners should avoid leaving the ports.

For the time being a Tropical Storm Warning remains in effect for
all the local waters. Please note that hazardous coastal
conditions will be life-threatening to those entering the water
and these condtions are expected to continue for some places for
at least several more days.

&&

.HYDROLOGY...

Heavy rainfall will continue today. Flash and river flooding is
rampant. The areas receiving the highest rainfall accumulations
are portions of eastern, interior and southern Puerto Rico, where
their rainfall totals reach 12 to 20 inches with locally higher
amounts to around 30 inches. Across the Vieques and Culebra and
the northern coast of Puerto Rico the potential exists for
rainfall totals to reach 4 to 8 inches. Elsewhere, including the
U.S. Virgin Islands rainfall totals range between 4 and 6 inches.

Catastrophic flash and urban flooding impacts can still occur
across the interior, eastern and southern portions of Puerto Rico
through Monday. Across northwest Puerto Rico as well as the U.S.
Virgin Islands, the rainfall may produce limited flash and urban
flooding impacts. Additionally, mudslides and rockfalls are
ongoing in areas of higher terrain.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Tropical Storm Warning for PRZ001>013.

     Flood Watch through Tuesday evening for PRZ001>013.

VI...Flood Watch through Tuesday evening for VIZ001-002.

&&

ERF/OMS/RAM/CAM/GRS/RVT/LIS

In the hours before

Local storm report, Sep 19, 1:25 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
225 PM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     DEBRIS FLOW      3 ENE COQUI             18.00N 66.19W
09/19/2022                   GUAYAMA            PR   911 CALL CENTER

            MUDSLIDES IN TWO HOUSES IN CALLE 713.

&&

MMC
Local storm report, Sep 19, 1:28 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
228 PM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     FLASH FLOOD      2 ENE CAYEY             18.12N 66.14W
09/19/2022                   CAYEY              PR   PUBLIC

            A HOUSE GOT FLOODED IN CALLE 8.

&&

MMC
Local storm report, Sep 19, 1:32 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
232 PM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     DEBRIS FLOW      2 NNE BAYAMON           18.41N 66.15W
09/19/2022                   BAYAMON            PR   911 CALL CENTER

            MUDSLIDES REPORTED NEAR PR-6 IN BAYAMON.

&&

MRR
Local storm report, Sep 19, 1:44 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
244 PM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TROPICAL STORM   2 ENE MAYAGUEZ          18.21N 67.11W
09/19/2022                   MAYAGUEZ           PR   PUBLIC

            FALLEN TREE OBSTRUCTING PART OF PR-106 IN
            MAYAGUEZ.

&&

MRR
Local storm report, Sep 19, 1:56 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
256 PM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      1 SSW ANASCO            18.28N 67.15W
09/19/2022                   ANASCO             PR   EMERGENCY MNGR

            A LANE ON ROAD 109, NEAR THE MUNICIPAL
            CEMENTERY, COLLAPSED DUE TO PREVIOUS
            RAINFALL.

&&

ERG
Local storm report, Sep 19, 2:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
305 PM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     TROPICAL STORM   4 SE GUAYNABO           18.34N 66.08W
09/19/2022                   SAN JUAN           PR   911 CALL CENTER

            LIVE WIRES WERE SEEN NEAR RESIDENCES OVER
            CAMINO LOS ROMEROS IN FRONT OF CENTRO SOR
            ISOLINA FERRER.

&&

MRR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:29 PM CDTFlash Flood Warning Considerable damage threatJSJ10 hr
Sep 18, 7:52 PM CDTFlash Flood WarningJSJ10 hr
Sep 18, 8:09 PM CDTFlash Flood Warning Considerable damage threatJSJ8 hr
Sep 18, 8:47 PM CDTFlash Flood WarningJSJ10 hr
Sep 18, 8:54 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatJSJ2 hr
Sep 19, 3:33 AM CDTAreal Flood WarningJSJ35 hr
Sep 19, 3:52 AM CDTAreal Flood WarningJSJ20 hr
Sep 19, 4:04 AM CDTAreal Flood WarningJSJ15 hr
Sep 19, 4:10 AM CDTAreal Flood WarningJSJ5 hr
Sep 19, 5:59 AM CDTFlash Flood Warning Considerable damage threatJSJ4 hr
Sep 19, 6:41 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Sep 19, 6:53 AM CDTAreal Flood WarningJSJ13 hr
Sep 19, 7:10 AM CDTFlash Flood Warning Considerable damage threatJSJ6 hr
Sep 19, 8:11 AM CDTAreal Flood WarningJSJ46 hr
Sep 19, 9:00 AM CDTAreal Flood WarningJSJ11 hr
Sep 19, 10:11 AM CDTAreal Flood WarningJSJ14 hr
Sep 19, 3:31 PM CDTSpecial Weather StatementJSJ119 min
Sep 19, 4:09 PM CDTRip Current StatementJSJ12 hr
Sep 19, 4:09 PM CDTSmall Craft AdvisoryJSJ12 hr
Sep 19, 4:42 PM CDTSpecial Weather StatementJSJ48 min
Sep 19, 6:08 PM CDTSpecial Marine WarningJSJ52 min
Sep 19, 6:56 PM CDTAreal Flood WarningJSJ4 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.